Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 103, NWS Tulsa, OK

April 24, 2020Adair County, LeFlore County, Sequoyah County, Oklahoma; 4 counties in Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 24, 2020, 8:06 PM CDT for Adair County, LeFlore County, Sequoyah County, Oklahoma; 4 counties in Arkansas. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2020, 8:06 PM CDT (01:06 UTC)
Expired
Apr 24, 2020, 9:00 PM CDT
In force
54 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, AR, Franklin County, AR, Sebastian County, AR, Washington County, AR, Adair County, OK, LeFlore County, OK, Sequoyah County, OK

The radar

The Western Arkansas radar (KSRX), 26 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 8:37 PM CDTTSTM WND DMG2 N Mountainburg, ARSEVERAL TREES DOWN. TIME ESTIMATED VIA RADAR.
Apr 24, 8:38 PM CDTTSTM WND DMGDyer, ARDYER PD REPORTED TREE DOWNED ONTO A HOUSE.
Apr 24, 8:54 PM CDTTSTM WND DMGCecil, ARREPORT FROM 911 CALL CENTER OF A LARGE TREE DOWNED NEAR INTERSECTION OF HWY 41S AND HWY 96.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 3:44 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

180 
WUUS54 KTSA 250106
SVRTSA
ARC033-047-131-143-OKC001-079-135-250200-
/O.NEW.KTSA.SV.W.0103.200425T0106Z-200425T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
806 PM CDT Fri Apr 24 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Western Franklin County in west central Arkansas...
  Crawford County in northwestern Arkansas...
  Sebastian County in west central Arkansas...
  Southern Washington County in northwestern Arkansas...
  Eastern Sequoyah County in east central Oklahoma...
  Southeastern Adair County in northeastern Oklahoma...
  Northeastern Le Flore County in southeastern Oklahoma...

* Until 900 PM CDT.

* At 806 PM CDT, severe thunderstorms were located along a line
  extending from 3 miles east of Stilwell to 5 miles northwest of
  Roland to 7 miles north of Bokoshe, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Fort Smith...                     Van Buren...
  Stilwell...                       Charleston...
  Cedarville...                     Mountainburg...
  Natural Dam...                    Greenwood...
  Alma...                           Barling...
  Pocola...                         Muldrow...
  Roland...                         Lavaca...
  Spiro...                          Arkoma...
  Mulberry...                       Dyer...
  Hackett...                        Bonanza...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 32.
 Interstate 40 in Oklahoma between mile markers 313 and 328.
 Interstate 540 between mile markers 1 and 14.
 Interstate 49 between mile markers 22 and 44.

LAT...LON 3543 9389 3510 9416 3522 9482 3529 9482
      3549 9465 3582 9469 3581 9396 3576 9396
      3577 9388
TIME...MOT...LOC 0106Z 275DEG 34KT 3579 9457 3549 9458 3529 9475 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
254 
WWUS54 KTSA 250131
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
831 PM CDT Fri Apr 24 2020

OKC001-135-250140-
/O.CAN.KTSA.SV.W.0103.000000T0000Z-200425T0200Z/
Sequoyah OK-Adair OK-
831 PM CDT Fri Apr 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SEQUOYAH AND
SOUTHEASTERN ADAIR COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area therefore the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern and west central Arkansas...and southeastern and east
central Oklahoma.

LAT...LON 3543 9389 3514 9413 3514 9414 3510 9416
      3520 9468 3531 9453 3530 9449 3533 9450
      3535 9448 3537 9449 3538 9443 3547 9445
      3555 9441 3576 9449 3582 9450 3581 9396
      3576 9396 3577 9388
TIME...MOT...LOC 0130Z 274DEG 34KT 3571 9440 3547 9432 3527 9450 

$$

ARC033-047-131-143-OKC079-250200-
/O.CON.KTSA.SV.W.0103.000000T0000Z-200425T0200Z/
Franklin AR-Crawford AR-Sebastian AR-Washington AR-Le Flore OK-
831 PM CDT Fri Apr 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WESTERN FRANKLIN...CRAWFORD...SEBASTIAN...SOUTHERN WASHINGTON AND
NORTHEASTERN LE FLORE COUNTIES...

At 830 PM CDT, severe thunderstorms were located along a line
extending from 3 miles northwest of Lee Creek to 2 miles northeast of
Van Buren to 2 miles north of Pocola, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Charleston...                     Cedarville...
Mountainburg...                   Natural Dam...
Greenwood...                      Alma...
Barling...                        Pocola...
Lavaca...                         Spiro...
Arkoma...                         Mulberry...
Dyer...                           Hackett...
Bonanza...                        Winslow...
Chester...                        Rudy...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 32.
 Interstate 540 between mile markers 1 and 14.
 Interstate 49 between mile markers 22 and 44.

LAT...LON 3543 9389 3514 9413 3514 9414 3510 9416
      3520 9468 3531 9453 3530 9449 3533 9450
      3535 9448 3537 9449 3538 9443 3547 9445
      3555 9441 3576 9449 3582 9450 3581 9396
      3576 9396 3577 9388
TIME...MOT...LOC 0130Z 274DEG 34KT 3571 9440 3547 9432 3527 9450 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 6:30 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 24, 6:30 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
630 PM CDT Fri Apr 24 2020

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Strong to severe thunderstorms have developed over eastern OK and
will continue to move east. Threat has passed KTUL/KRVS/KBVO and
will shift into NW AR/SE OK sites between 00-03z. Rapid
deterioration in flight conditions will accompany storms with some
potential for sfc wind gusts aoa 40knots. Gusty w-nw winds will
occur behind cold front tonight with MVFR ceilings spreading over
much of the area. Conditions should improve across eastern OK by
12z Saturday, with low ceilings persisting across NW AR into
Saturday afternoon.

&&

.PREV DISCUSSION... /Issued 353 PM CDT Fri Apr 24 2020/

DISCUSSION...
Strong to severe thunderstorms are expected to develop soon across
northeast Oklahoma just ahead of a cold front, with the activity
building south into southeast Oklahoma over the next 2-3 hours.
Large hail and damaging winds will be main severe weather threats,
with an isolated tornado threat across mainly far southeast
Oklahoma. The biggest limiting factor for tornadoes is the lack of
deep low level moisture, although surface dewpoints may reach the
lower 60s near the Red River just ahead of the storms. Storms
will move east of the area by late evening, but a few showers will
remain possible overnight mainly across northwest Arkansas and
far northeast Oklahoma.

After a dry and mild weekend, shower and thunderstorm chances will
return late Sunday night and Monday as an upper level disturbance
moves across the area. A cold front will move across the area late
Tuesday and Tuesday evening bringing another round of showers and
storms, along with the potential for severe weather.

Dry and mild weather will return for the latter half of next week.
The GFS is more aggressive than the ECMWF with another system at
the tail end of the forecast period, and will side with the ECMWF
for now keeping next Friday dry.

Raised pops from the National Blend of Models forecast for late
Sunday night and Monday.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....14
Hazardous weather outlook, Apr 24, 4:58 PM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
458 PM CDT Fri Apr 24 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
458 PM CDT Fri Apr 24 2020

...SEVERE WEATHER EXPECTED THIS EVENING...

This Outlook is for Northwest and West Central Arkansas as well
as much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
    AREA...Far Southeast Oklahoma.
    ONSET...After 6 pm.

SEVERE THUNDERSTORM.
	RISK...Significant.
    AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing in eastern Oklahoma...after 7 pm in Arkansas.

	AREA AT GREATEST RISK...Along and South of Interstate 40.

FLASH FLOOD and HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Mid Evening.

DISCUSSION...
Strong to severe thunderstorms have developed over northeast
Oklahoma and will continue to build south early this evening, with
storms moving into western Arkansas after about 7 pm. Instability
and wind shear both are greater farther to the south, making the
threat of significant severe weather greater along and south of
I-40. Conditions do appear favorable for both large hail and
locally damaging wind gust potential. Hail to golfball, and
possibly tennis ball, size is possible with the most intense
storms. Additionally, some storms across far southeast Oklahoma will
have a limited tornadic potential, especially near the Red River
valley. Storms will move further east by late evening with the
severe weather risk ending by midnight. Locally heavy rainfall is
possible across eastern Oklahoma and western Arkansas. Given the
recent rainfall, any heavier amounts could quickly increase flash
flooding concerns.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...No Hazards.
SUNDAY through MONDAY...Thunderstorm Potential.
TUESDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY through THURSDAY...No Hazards.

EXTENDED DISCUSSION...
Gusty northerly winds which develop Friday evening will
persist into the day Saturday. Dry and mild conditions are
expected through the weekend, with thunderstorm chances returning
Monday into Tuesday.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Apr 24, 7:01 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
701 PM CDT FRI APR 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             6 NW MCALESTER          34.99N 95.84W
04/24/2020  E1.00 INCH       PITTSBURG          OK   EMERGENCY MNGR

&&

JDS
Local storm report, Apr 24, 7:15 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
715 PM CDT FRI APR 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             CROWDER                 35.12N 95.67W
04/24/2020  E0.75 INCH       PITTSBURG          OK   PUBLIC

&&

JDS
Local storm report, Apr 24, 7:20 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
720 PM CDT FRI APR 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             5 NE MCALESTER          34.98N 95.71W
04/24/2020  E0.88 INCH       PITTSBURG          OK   EMERGENCY MNGR

            HIGHWAY 69 AND SH 113

&&

JDS
Local storm report, Apr 24, 7:25 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
725 PM CDT FRI APR 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             GORE                    35.53N 95.12W
04/24/2020  E0.75 INCH       SEQUOYAH           OK   EMERGENCY MNGR

            GORE PD REPORTED DIME HAIL, HEAVY RAIN, AND 35 TO 40 MPH
            WINDS.

&&

JDS
Local storm report, Apr 24, 7:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
758 PM CDT FRI APR 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             WILBURTON               34.92N 95.31W
04/24/2020  E0.88 INCH       LATIMER            OK   EMERGENCY MNGR

&&

JDS
Local storm report, Apr 24, 8:06 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
806 PM CDT FRI APR 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             5 S HARTSHORNE          34.77N 95.56W
04/24/2020  E1.25 INCH       PITTSBURG          OK   TRAINED SPOTTER

&&

JDS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:00 PM CDTSpecial Weather StatementTSAPittsburg30 min
Apr 24, 7:02 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, Pittsburg43 min
Apr 24, 7:03 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware42 min
Apr 24, 7:09 PM CDTSevere Thunderstorm WarningTSAChoctaw24 min
Apr 24, 7:15 PM CDTSevere Thunderstorm WarningTSAHaskell, McIntosh, Muskogee, Pittsburg30 min
Apr 24, 7:30 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore, Muskogee, Pittsburg, Pushmataha60 min
Apr 24, 7:34 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Haskell, LeFlore, Muskogee, Sequoyah56 min
Apr 24, 7:40 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware50 min
Apr 24, 8:07 PM CDTSevere Thunderstorm WarningTSAAdair68 min
Apr 24, 8:08 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore, Pushmataha67 min
Apr 24, 8:46 PM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Madison, Sebastian29 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2020Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.